Texas, 2012High Wind in Texas, January 1, 2012
January 1, 2012 · NWS MAF · 1 event in 1 county or zone
A tight surface pressure gradient behind a strong cold front, along with cold air damming and funneling through Guadalupe Pass, resulted in high winds.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight surface pressure gradient behind a strong cold front, along with cold air damming and funneling through Guadalupe Pass, resulted in high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 31, 10:42 PM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Dec 31, 10:42 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1142 PM CST SAT DEC 31 2011
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW
&&
.AVIATION...
A COLD FRONT WILL CONTINUE TO RESULT IN BREEZY NORTH NORTHEAST WINDS
AT MOST TERMINALS LATE THIS EVENING. THE STRONGEST GUSTS...NEAR 30
KT...WILL ONLY PERSIST ANOTHER HOUR OR SO AT MAF. THE FRONT WILL
PASS OVER FST AROUND 07Z. THE WINDS WILL BEGIN TO SUBSIDE THROUGH
THE EARLY MORNING HOURS AND BECOME MORE EASTERLY AFTER SUNRISE.
CLEAR SKIES ARE ANTICIPATED.
&&
.PREV DISCUSSION... /ISSUED 818 PM CST SAT DEC 31 2011/
UPDATE...
A MINOR UPDATE HAS BEEN SENT TO INCREASE WINDS SLIGHTLY WITH FROPA.
DISCUSSION...
THE COLD FRONT IS NOW ENTERING THE NORTHERN PERMIAN BASIN AND
NORTHERN LEA COUNTY THIS EVENING...WITH SIGNIFICANT 3 HR PRESSURE
FALLS (~11 MB) STILL BEING OBSERVED OVER THE EASTERN PANHANDLE.
ESTIMATES FROM RADAR INDICATE THE FRONT IS MOVING AROUND 40 MPH.
THIS SHOULD RESULT IN FROPA FOR MAF AROUND 03-04Z. ALTHOUGH
PRESSURE RISES WILL LIKELY DECREASE A BIT AS THE FRONT SLIDES
SOUTH...THE RUC13 STILL SUGGESTS A TIGHT PRESSURE GRADIENT WILL BE
DRAPED ACROSS THE PERMIAN BASIN AROUND 06Z. A STRONG NORTHERLY LLJ
WILL ALSO BE PRESENT OVER THE LATTER REGION. WE HAVE INCREASED
WINDS SLIGHTLY FROM SE NM THROUGH THE PERMIAN BASIN...AND THE
WESTERN LOW ROLLING PLAINS. GUSTS MAY BRIEFLY EXCEED 40 MPH BEHIND
THE FRONT ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS
FROM 04-07Z. ALL UPDATED PRODUCTS HAVE BEEN SENT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
76
Hazardous weather outlook, Dec 31, 11:41 AM MST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1241 PM CST SAT DEC 31 2011
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1241 PM CST SAT DEC 31 2011 /1141 AM MST SAT DEC 31 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- January 1, 12:50 AM MST to 3:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- ASOS
Sustained northeast winds of 45-51 mph occurred in Guadalupe Pass for 4 consecutive hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 1 to 31, 2012$25 million · 23 events
- Lake-Effect Snow and Winter Weather in Indiana, January 1 to 3, 20121 death · 8 events
- High Wind in Iowa, January 1, 2012$330,000 · 63 kt wind · 25 events
- Lake-Effect Snow in Ohio, January 1 to 3, 2012$450,000 · 6 events
- Drought in Texas, January 1 to 31, 2012$132,000 · 20 events
- Lake-Effect Snow in Pennsylvania, January 1 to 3, 2012$300,000 · 2 events
- High Wind in New York, January 1, 2012$70,000 · 53 kt wind · 3 events
- Heavy Snow and Winter Weather in West Virginia, January 1 to 3, 2012$50,000 · 10 events
- Strong Wind in Wisconsin, January 1, 2012$27,000 · 20 events
- Strong Wind in Illinois, January 1, 2012$50,000 · 2 events
- Seiche in New York, January 1, 2012$45,000 · 3 events
- Drought in New Mexico, January 1 to 31, 201234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356197.